Post oral contraceptive pill acne is a phenomomen that we see a lot at our clinic. And it is something that doesn't discrimintae.
If you had acne before going on the pill we often find it returns, and even if you have never been an acne sufferer before we often find it can still occur when stopping the oral contraceptive pill.
Suffering with hormonal acne is something that you dont have to put up with. With so many treatment options available we have seen so many clients acheive glowing happy skin with even happier hormones.
How does the pill effect skin?
In women, androgens such as testosterone are produced primarily by the ovaries and adrenal glands and these androgens are what encourage the presentation of acne. Acne will typically begin when these hormones start getting produced by the adrenal glands, and this can occur 2 years before puberty. These androgens will cause an increased production of sebum (the skin's oil).
Most females with acne will have circulating androgen levels within the normal range. However, studies have shown that as a group, females with acne trend towards the higher end of normal.
The oral contracpetion pill works to reduce the presence of acne in 2 ways. It includes an oestrogen component and progesterone component. Oestrogens are known to decrease sebum production and this is one of the key ways in which the pill works to manage acne.
Oestrogens from the oral contracpetive pill also provide negative feedback to the the pituitary and hypothalamus. This inhibits the production of orther hormoens such as Luteinizing hormone (LH) and follicle-stimulating hormone (FSH), resulting in decreased ovarian production of the androgen, testosterone.
The issue is when the pill is stopped, so are these defense mechanisms.
If acne was an issue before hand the androgen dominance generally seems to return, and if you havent been an acne sufferer before, increased sebum is produced as it is not used to being naturally regulated by the body.
Naturopathy for correcting hormones and skin when you come off the oral contraceptive pill.
As Naturopaths we look at the individual, so there unfortunately isnt any 'quick fix', and everyones treatment will be slightly different.
Our aim is to balance your hormones naturally, so that there no longer is this androgen dominance. This could be purely a sex hormone issue, in which case we look at diet, liver and stress. Or we might find that it is much more of a stress issue, which is causing the adrenal glands to increase the output of androgens.
And more often than not it can be a combination of these things.
When we work with people coming off the oral contraceptive pill we always do some preparation work and support healthy liver function to encoruage optimal hormone clearance and balance. The liver is vital for breaking down hormones in the body, including oestrogen. If this function isnt working optimally then the rest of the bodies hormone balance will be compromised. The liver is also needed to clear the synthetic hormones from the use of the oral contraceptive pill, so supporting the liver when you come off the pill is vital.
Diet is another area of health that infuences skin health greatly. We work with clients closely to ensure they are consuming plenty of foods that are going to aid their skin such as foods rich in good fats, vitamin C and zinc; and avoiding aggravatring foods like sugar, trans fats, excess dairy and processed foods.
Other things to consider....
Like was mentioned above, everyone is unique, so different body systems can also be impacting skin health.
Gut health is a big one when looking at acne, as well as immune function, stress and adrenal function.
Want some help with your skin?
Get in touch with us today and get it sorted!
You can book your appointment online HERE or call the clinic on 52982642.
Karah is a degree qualified Naturopath with over 8 years experience in the health profession. She is the owner and director at The Sana Co and has a special clinical interest in digestive health, seeing many patients with IBS, reflux/GORD, bloating and many other digestive conditions.